Texas, 2011

Hail and Damaging Winds in Texas, September 27, 2011

September 27, 2011 · NWS EWX · 7 events in 4 counties and zones

An upper level short wave trough caused scattered thunderstorms some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level short wave trough caused scattered thunderstorms some of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 27, 2:42 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 27, 2:42 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
342 PM CDT TUE SEP 27 2011

.DISCUSSION...
TIGHT ROTATION OF A SHORTWAVE OVER CENTRAL TX PROMPTED A RARE
ISSUANCE OF A RFW FOR DRY LIGHTNING. THE MOISTURE CONVERGENCE
ABOUT THE LOW APPEARS TO BE COMING TOGETHER QUICKLY AND THE FOCUS
WILL LIKELY SHIFT MORE TOWARD A SEVERE THUNDERSTORM THREAT...GIVEN
AFTERNOON TEMPS OF 95 TO 102. THEN TONIGHT A LARGER SHORTWAVE MOVE
E/NE TOWARD TX FROM MEXICO AND BRINGS WITH IT ADDITIONAL PACIFIC
MOISTURE TO POSSIBLY ENHANCE MEASURABLE PRECIP CHANCES. WITH DRY
AIR CURRENTLY IN PLACE AND THE SATELLITE AND MODEL DATA NOT
SHOWING A LARGE INFLUX OF MOISTURE...WILL KEEP CONSERVATIVE SLIGHT
CHC POPS IN PLACE FOR LATE TONIGHT INTO WEDNESDAY. WITH SOME WEAK
CONNECTIONS OF THE PACIFIC MOISTURE TAP WITH HURRICANE HILLARY...

THERE IS SOME HOPE THAT FUTURE MODEL RUNS WILL INCREASE THE RAIN
POTENTIAL ALONG AND AHEAD FOR THE FRONT THAT IS SET TO ARRIVE ON
LATE THURSDAY NIGHT. THIS FRONT IS SEPARATE FROM THE WEAKER FRONT
THAT WAS NEARLY WASHED OUT OVER CENTRAL TX...BUT SOME WIND SHIFTS
AND RESURGENCE OF THE FRONTAL BOUNDARY FROM TONIGHTS CONVECTION
AND SHORTWAVE ACTIVITY COULD ALSO ALTER WINDS AND POSSIBLY
INCREASE CONVERGENCE AND THEREFORE RAIN POTENTIAL.

WITH MUCH FOCUS ON THE NEXT 1-3 DAYS...CHANGES IN THE EXTENDED ARE
MORE SUBTLE WITH THE TRENDS REFLECTING A SLOWER DEPARTURE OF THE
UPPER RIDGE AND LESS COOLING AND DRYING BEHIND THE FRIDAY COLD
FRONT.

&&

.FIRE WEATHER...
RFW CONTINUES THROUGH 9 PM FOR THE COMPACT SHORTWAVE MOVING OVER A
DRY AND WELL-MIXED AIR MASS. RAINFALL RATES ARE SLOWLY
INCREASING...WITH RAINFALL INTENSITY DEVELOPING MORE QUICKLY AFTER
INTIAL FORMATION. STILL...WITH THE HIGH CLOUD BASES ABOVE 8 KFT...
SOME ADDITIONAL STRIKES OUTSIDE OF RAIN AREAS WILL BE POSSIBLE.
THE POTENTIAL FOR LIGHTNING STARTS SHOULD DECREASE WEDNESDAY AS
PACIFIC MOISTURE BEGINS TO FILL IN FROM THE WEST. THE FOCUS AFTER
TODAY SHUOLD THUS SHIFT TO THE FRONT TO APPROACH SOUTH CENTRAL TX
THURSDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73 101  74 101  69 /  30  20  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  70  99  69 100  66 /  30  20  20  20  20
NEW BRAUNFELS MUNI AIRPORT     71  99  70  99  67 /  20  20  20  30  20
BURNET MUNI AIRPORT            71  96  71  99  69 /  20  20  20  20  20
DEL RIO INTL AIRPORT           72  97  73  96  70 /  20  20  10  30  30
GEORGETOWN MUNI AIRPORT        71  97  70  98  67 /  30  20  20  20  20
HONDO MUNI AIRPORT             70  98  70  99  68 /  20  20  20  30  30
SAN MARCOS MUNI AIRPORT        71  98  72  98  68 /  30  20  20  30  20
LA GRANGE - FAYETTE REGIONAL   74  97  73  98  69 /  30  20  20  30  20
SAN ANTONIO INTL AIRPORT       73  97  74  98  69 /  20  20  20  30  30
STINSON MUNI AIRPORT           74  99  75 100  70 /  20  20  20  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...COMAL...DE
WITT...FAYETTE...GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...
KENDALL...KERR...LAVACA...LEE...LLANO...TRAVIS...WILLIAMSON...
WILSON.

&&

MESOSCALE/AVIATION...10
SYNOPTIC/GRIDS...18
PUBLIC SERVICE/DATA COLLECTION...22
Hazardous weather outlook, Sep 27, 1:58 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
258 PM CDT TUE SEP 27 2011

TXZ171>173-183>194-202>209-217>225-228-281200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
258 PM CDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A RAD FLAG WARNING IS IN EFFECT UNTIL 9 PM. ISOLATED TO WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND INTO THE EVENING. THE MAIN THREAT WILL FROM THE THUNDERSTORMS
WILL BE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS SOUTH CENTRAL TEXAS WEDNESDAY AND THURSDAY
DURING THE AFTERNOONS AND EVENINGS. THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS TO 45 MPH.

A MORE SIGNIFICANT COLD FRONT IS EXPECTED TO ARRIVE FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 27, 3:20 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
420 PM CDT TUE SEP 27 2011

TXZ193-209-272145-
BASTROP-FAYETTE-
420 PM CDT TUE SEP 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BASTROP AND WESTERN
FAYETTE COUNTIES UNTIL 445 PM CDT...

AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF SMITHVILLE...MOVING SOUTHEAST AT
20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SMITHVILLE...
  ROSANKY...
  CISTERN...
  TOGO...
  KIRTLEY...
  KOVAR...
  WEST POINT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Sep 27, 3:44 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
444 PM CDT TUE SEP 27 2011

TXZ193-194-209-272230-
BASTROP-FAYETTE-LEE-
444 PM CDT TUE SEP 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BASTROP...EXTREME
SOUTHERN LEE AND WESTERN FAYETTE COUNTIES UNTIL 530 PM CDT...

AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SMITHVILLE...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KIRTLEY...
  WICCHESTER...
  WINCHESTER...
  WEST POINT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The radar

The Austin/San Antonio radar (KEWX), 130 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Gillespie

When
September 27, 3:59 PM CST
Where
Gillespie County, 2.75 mi ESE of Doss
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
30.430, -99.090

A thunderstorm produced wind gusts estimated at 58 mph which blew down a farm building northwest of Fredericksburg.

Hail, Llano

When
September 27, 4:00 PM CST
Where
Llano County, 2.25 mi NW of Bluffton
Measured
1 in hail
Reported by
Public
Coordinates
30.840, -98.510

A thunderstorm produced quarter size hail and wind gusts estimated at 45 mph near Lake Buchanan.

Thunderstorm Wind, Llano

When
September 27, 4:40 PM CST
Where
Llano County, 1.91 mi WNW of Kingsland
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
30.660, -98.450

A thunderstorm produced wind gusts estimated at 65 mph which blew down tree limbs in Kingsland.

Thunderstorm Wind, Burnet

When
September 27, 4:40 PM CST
Where
Burnet County, 3.63 mi W of Fariland
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
30.640, -98.340

A thunderstorm produced wind gusts estimated at 65 mph which blew down tree limbs northeast of Granite Shoals.

Thunderstorm Wind, Burnet

When
September 27, 5:00 PM CST
Where
Burnet County, 3.15 mi SE of Buchanan Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
30.790, -98.190

A thunderstorm produced wind gusts estimated at 58 mph which blew the roof off a barn near County Road 215 outside of Burnet.

Thunderstorm Wind, Kendall

When
September 27, 5:10 PM CST
Where
Kendall County, 0.69 mi N of Sisterdale
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
29.980, -98.730

A thunderstorm produced wind gusts estimated at 60 mph near Sisterdale.

Thunderstorm Wind, Kendall

When
September 27, 5:35 PM CST
Where
Kendall County, Sisterdale
Measured
52 kt (60 mph) measured gust
Property damage
$20,000
Reported by
Public
Coordinates
29.970, -98.730

A thunderstorm produced wind gusts estimated at 60 mph which snapped a large oak tree in half and pulled a tin roof off a house in Sisterdale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349812, 349814, 349815, 349817, 349818, 349819, 349821.